Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 3:53 PM EST for Washington County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2002, 3:53 PM EST (20:53 UTC)
- Expired
- Apr 21, 2002, 4:20 PM EST
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Washington County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 212053 SVRSDF INC175-212120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 352 PM EST SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAR NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 420 PM EST * AT 348 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF MOUNT CARMEL...OR ABOUT 50 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 45 MPH. THE CORE OF THIS SEVERE THUNDERSTORM WILL TRACK NEAR THE WASHINGTON AND JACKSON COUNTY LINE. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCKINLEY...RUSH CREEK VALLEY AROUND 355 PM EST MILLPORT...PLATTSBURG...KOSSUTH AROUND 400 PM EST PUMPKIN CENTER AROUND 410 PM EST LITTLE YORK AROUND 415 PM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3885 8631 3866 8630 3866 8590 3887 8594 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:20 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 21, 2:20 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT SUN APR 21 2002 2002 VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG. SO FAR ... TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST AREA THIS EVNG...WITH BAND OF TSTMS MOVG. COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT & MONDAY...WITH A DECENT AMOUNT OF LOW CLDS. GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND 40 DEGREES. THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR FA...SO NO MENTION OF PCPN THEN. HAVE THEN KEPT CONTINUITY WITH CHC SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT. NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH OTHER. .SDF...NONE. STUREY
In the hours before
Special weather statement, Apr 21, 10:10 AM EST, 5 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>042-045>049-053>057- 061>067-070>078-081-082-212100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1110 AM EDT SUN APR 21 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. LOW PRESSURE NEAR SAINT LOUIS WILL MOVE INTO SOUTHERN INDIANA BY THIS EVENING...WHILE A COLD FRONT TRAILING FROM THE LOW...REACHES NEAR THE OHIO RIVER...ALSO BY EVENING. THE COLD FRONT WILL THEN CROSS MUCH OF THE OHIO VALLEY TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE LOW AND FRONT THIS AFTERNOON AND EVENING. THE STORMS MAY ORGANIZE INTO A SQUALL LINE LATER THIS AFTERNOON...AS THEY RACE EAST. THE PRIMARY WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO AND TV STATION...FOR THE LATEST WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:59 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 31 min |
| Apr 21, 5:26 PM EST | Tornado Warning | LMK | Crawford, Dubois, Perry | 44 min |
| Apr 21, 5:27 PM EST | Severe Thunderstorm Warning | LMK | Orange | 33 min |
| Apr 21, 5:53 PM EST | Tornado Warning | LMK | Harrison | 37 min |
| Apr 21, 5:55 PM EST | Tornado Warning | LMK | Harrison | 35 min |
| Apr 21, 5:56 PM EST | Flash Flood Warning | LMK | Jefferson, Scott | 34 min |
| Apr 21, 5:57 PM EST | Flash Flood Warning | LMK | Jefferson, Scott | 93 min |
| Apr 21, 6:12 PM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd | 48 min |
| Apr 21, 6:25 PM EST | Flash Flood Warning | LMK | Perry | 35 min |
| Apr 21, 6:27 PM EST | Severe Thunderstorm Warning | LMK | Perry | 33 min |
| Apr 21, 6:29 PM EST | Flash Flood Warning | LMK | Perry | 91 min |
| Apr 21, 6:47 PM EST | Flash Flood Warning | LMK | Harrison | 88 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.